Texas, 2020Drought in Texas, September 1 to 30, 2020
September 1 to 30, 2020 · NWS EPZ · 3 events in 3 counties and zones
Very little rainfall during the monsoon season increased the coverage of Severe(D2) drought conditions for much of Hudspeth county.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very little rainfall during the monsoon season increased the coverage of Severe(D2) drought conditions for much of Hudspeth county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 10:31 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 31, 10:31 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1131 PM MDT Mon Aug 31 2020
.AVIATION...06Z TAF CYCLE...
A few areas of showers and thunderstorms with visibility below 3
miles...skies BKN040 and wind gusts to 40 kts mainly after 20Z.
Otherwise mostly VFR conditions with skies SCT-BKN060-100 and
winds 10-20 kts.
&&
.PREV DISCUSSION...210 PM MDT Mon Aug 31 2020...
.SYNOPSIS...
An upper level storm system will move to the east of the area
Tuesday and bring a chance for showers and thunderstorms across
area with best chances far west during the day Tuesday and then
shifting to the far east overnight. Dry weather returns through
Thursday with temperatures warming back above normal for a day or
two. Temperatures cool to near normal for the weekend with some
isolated thunderstorms.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Tuesday...
Upper high over southern Gulf of California and weak upper low west
of southern California continue the west flow across the CWA today.
Trapped residual moisture, aloft and at the ground, is still
remaining mostly in place over the high. WV imagery shows some of
the moisture is starting to shear off to the east though. At the
surface high dewpoints (mid 40s north, mid 50s south) persist with
some breezy west/northwest winds. A backdoor front has surged
across NE New Mexico and is through Roswell and Artesia-almost to
Ruidoso. Feature looks a bit stronger than models depict but large
scale west to southwest flow at low levels should keep it from
much intrusion into our CWA. After persistent morning cloud cover,
the skies are clearing early this afternoon. Visible satellite
shows both Sac and Gila/Black Range mountains boiling up pretty
good cumulus but not showing much as yet on the radar. Still
expect isolated thunderstorms to develop this afternoon and
evening. Better moisture across southern zones may favor this area
tonight. Relatively small dewpoint depressions and low DCAPE
values suggest little potential for damaging winds tonight. So
only lower impact winds (30-40 mph) expected with storms.
For Tuesday it will be the battle of drier air versus maybe better
large scale forcing. Upper low over eastern Idaho will drop down
into NW New Mexico Tuesday afternoon. This will advect in drier air,
though some moisture will linger over the southern zones. Expect
isolated mountain thunderstorms in the afternoon, perhaps spreading
to the lowlands late afternoon into the evening. Again dewpoint
depressions and DCAPE suggest only moderate wind gust potential. Did
notice WBZ are about 1000 ft lower than today, so small/medium hail
possible with some storms.
&&
.LONG TERM...
Upper low/trough will be moving SE over eastern NM to start the
period with northerly flow behind it. Looks like decent amount of
lift, especially closer to the low and have in some chance pops
over Sacs and tapering off heading into Hudspeth county. Best
moisture actually lingers around the NM Bootheel, so did also keep
some pops in that area for Tue evening. Breezy winds expected to
gradually die off through the night, but may keep enough mixing to
keep lows from really bottoming out.
As the northerly flow gets established for midweek, much drier
air moves in with some areas seeing dew points dropping into the
30s. No mention of precip through Thursday night. For Friday into
the weekend, some significant differences showing up in the models
with the GFS basically dry besides some mountains showers as
moisture tries to return on an east to northeast flow with upper
high over the Great Basin. EC is bringing an easterly wave which
is just the upper low moving through early in the period
retrograding back but with some decent moisture. EC trend between
00Z and 12Z run is to push the wave south and not as potent. GFS
and Canadian ensembles have really no indication of the EC
scenario playing out with just a weak, nearly stationary trough
sitting over east TX/w LA. Tapered back NBM pops, especially over
western areas but did keep some 20-30 pops in the east where with
easterly flow bringing modest moisture back, some storms are
possible.
Highs in general look to be warming back above normal with the
drier air and by Thursday could see upper 90s to near 100 degrees
return for many lowland areas. Temperatures start to cool as the
easterly flow becomes better established going into the end of the
period.
&&
.FIRE WEATHER...
Still some precip in expected in the short term. Isolated
thunderstorms still possible tonight and Tuesday, with the usual
preferred area of the mountains. Chances of rain greatly decrease
Wednesday through Friday as upper high moves in over Nevada, forcing
dry Great Basin airmass over the fire zones. Models trying to show a
chance of rain again by late Friday/Saturday and Sunday as the
upper high recedes and we return to an easterly flow aloft.
Temperatures will remain above normal, but lower than of the
recent week or two.
Min RHs in the 20s Tuesday across the lowlands, lowering into the
teens Wednesday through Friday. Min RHs 35-45% mountains Tuesday,
falling into the 20s Wednesday through Friday. Vent rates good to
very good through Friday.
&&
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 93 74 91 69 / 20 30 10 10
Sierra Blanca 90 69 89 66 / 20 40 20 20
Las Cruces 91 68 89 61 / 20 30 10 10
Alamogordo 92 68 89 60 / 20 30 20 30
Cloudcroft 70 51 67 42 / 30 40 30 30
Truth or Consequences 93 68 86 62 / 20 30 30 20
Silver City 84 61 79 55 / 30 40 50 30
Deming 92 67 89 60 / 20 30 20 20
Lordsburg 88 66 88 63 / 40 40 50 30
West El Paso Metro 95 74 90 68 / 20 30 10 10
Dell City 93 70 92 61 / 20 40 20 20
Fort Hancock 96 73 93 67 / 20 40 10 10
Loma Linda 87 68 87 62 / 20 40 10 10
Fabens 93 73 90 67 / 20 40 10 10
Santa Teresa 93 71 90 63 / 20 30 10 20
White Sands HQ 92 69 89 64 / 20 30 20 20
Jornada Range 90 64 88 57 / 20 30 20 20
Hatch 92 66 89 62 / 20 30 20 20
Columbus 92 68 89 62 / 30 30 20 20
Orogrande 92 69 90 62 / 20 30 20 20
Mayhill 77 59 79 50 / 30 30 40 30
Mescalero 78 57 78 46 / 30 30 40 30
Timberon 75 57 77 46 / 30 40 30 30
Winston 83 57 80 46 / 20 40 40 30
Hillsboro 90 64 85 55 / 20 30 30 20
Spaceport 90 64 88 58 / 10 30 20 20
Lake Roberts 83 55 79 44 / 30 30 50 30
Hurley 86 63 82 56 / 20 30 50 30
Cliff 84 60 84 50 / 30 40 50 30
Mule Creek 83 59 82 48 / 30 40 40 30
Faywood 87 63 84 54 / 20 30 40 20
Animas 89 66 87 58 / 40 50 50 30
Hachita 89 65 88 58 / 40 40 40 30
Antelope Wells 87 65 84 60 / 50 50 30 30
Cloverdale 80 64 79 58 / 60 70 50 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
05-Rogash/34/99
Hazardous weather outlook, Aug 31, 10:21 AM MST, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1121 AM MDT Mon Aug 31 2020
NMZ401>403-408-414>416-011730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1121 AM MDT Mon Aug 31 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...This Afternoon and Tonight.
Isolated showers and thunderstorms. Gusty winds of 30 to 40 mph
possible with these storms, along with brief heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated showers and thunderstorms Tuesday. Gusty winds of 40 to
50 mph possible with these storms, along with pea-size hail. No
hazardous weather after Tuesday is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ404>407-409>413-417-TXZ418>424-011730-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1121 AM MDT Mon Aug 31 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight.
Isolated showers and thunderstorms. Gusty winds of 30 to 40 mph
possible with these storms, along with brief heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Slight chance of thunderstorms Tuesday. Gusty winds to 45 mph
possible with these storms along with pea-size hail. No hazardous
weather after Tuesday is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
Drought, Salt Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Salt Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The month started out with Severe(D2) drought over the far southeast portion of the zone but spread across the entire area by the end of the month.
Drought, Southern Hudspeth Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The far eastern portion of the zone started the month in Severe(D2) drought. By the end of September, all areas except the far west were placed in Severe(D2) drought.
Drought, Rio Grande Valley of Eastern Hudspeth County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The eastern half of the zone started the month in Severe(D2) drought and by the end of the month, the entire zone was in Severe(D2) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, September 1 to 4, 20202 deaths · $590,000 · 13 events
- Flash Flooding and Heavy Rain in North Carolina, September 1, 20201 death · $60,000 · 14 events
- Tornadoes and Flash Flooding in Arkansas, September 1 to 2, 2020$250,000 · EF2 · 45 events
- Wildfire in California, September 1 to 30, 2020$27 million · 1 event
- Rip Current in Puerto Rico, September 1, 20201 death · 1 event
- Drought in Maine, September 1 to 30, 2020$9.0 million · 18 events
- Wildfire in California, September 1 to 30, 202015 injured · 1 event
- Drought in Iowa, September 1 to 30, 2020$567,000 · 9 events
- Flash Flooding and Flooding in Oklahoma, September 1 to 4, 2020$140,000 · 52 kt wind · 11 events
- Damaging Wind and Heavy Rain in North Carolina, September 1, 2020$125,000 · 2 events
- Drought in South Dakota, September 1 to 30, 2020$102,000 · 2 events
- Drought in New Mexico, September 1 to 30, 202037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920480, 920481, 920482.